Alert archive / Kentucky / Tornado Warnings in 2013

Tornado Warning 97, NWS Paducah, KY

December 21, 2013Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at Dec 21, 2013, 6:46 PM CST for Daviess County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2013, 6:46 PM CST (00:46 UTC)
Expired
Dec 21, 2013, 7:00 PM CST
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Daviess County, KY

The radar

The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 21, 4:49 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 587 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
587 m²/s²
0-3 km storm-relative helicity
694 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WFUS53 KPAH 220046
TORPAH
KYC059-220100-
/O.NEW.KPAH.TO.W.0097.131222T0046Z-131222T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DAVIESS COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 700 PM CST

* AT 645 PM CST...A SEVERE SQUALL LINE CAPABLE OF PRODUCING TORNADOES
  THAT MAY NOT BE VISIBLE DUE TO HEAVY RAIN WAS LOCATED NEAR
  KNOTTSVILLE...AND MOVING NORTHEAST AT 65 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN DAVIESS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 3770 8685 3769 8684 3765 8698 3775 8704
      3783 8684 3779 8681 3775 8681
TIME...MOT...LOC 0046Z 243DEG 58KT 3774 8689

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
698 
WWUS53 KPAH 220056
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CST SAT DEC 21 2013

KYC059-220106-
/O.EXP.KPAH.TO.W.0097.000000T0000Z-131222T0100Z/
DAVIESS KY-
656 PM CST SAT DEC 21 2013

...THE TORNADO WARNING FOR EAST CENTRAL DAVIESS COUNTY IN NORTHWEST 
KENTUCKY WILL EXPIRE AT 700 PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA AND IS NO LONGER A CONCERN TO DAVIESS COUNTY. THE WARNING WILL 
BE ALLOWED TO EXPIRE AT 700 PM CST.

LAT...LON 3770 8685 3769 8684 3765 8698 3775 8704
      3783 8684 3779 8681 3775 8681
TIME...MOT...LOC 0056Z 243DEG 58KT 3781 8670

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 21, 5:55 PM CST, 51 minutes earlier.

Area forecast discussion, Dec 21, 5:55 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CST Sat Dec 21 2013

.UPDATE...
ISSUED AT 555 PM CST SAT DEC 21 2013

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(This afternoon through Sunday night)
ISSUED AT 249 PM CST SAT DEC 21 2013

Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime, a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and even a few thunderstorms to
continually stream northeast across locations generally along and
n/w of the Ohio river today. This has prompted widespread flash flood
warning in those locations, with multiple reports of street
flooding, and even a water rescue near Poplar Bluff in se MO. For
the most part this scenario will remain the same late today,
except that with time a sharp h5 low/wave will become negatively
tilted as it ejects northeast from west central Texas today to
the Great Lakes region around sunrise Sunday.

The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA tonight. The surface low will eventually
pull/push the previously stalled frontal boundary across the
remainder of our CWA late tonight.

The passage of the surface and upper trofs along the front will
greatly enhance lift, instability, and shear across the area,
especially from mid afternoon through midnight. As a result, not
only will heavy rainfall cont to be an issue tonight, but also
the potential for convection to become severe with damaging winds
and a few tornadoes, some possibly significant. The main risk will
be along and south of the Ohio river late today and this evening,
esp east of a Murray to OWB line, where lifted indices have fallen
to -2 to -4 this afternoon.

Beyond midnight tonight as the surface low and front clear the area,
and precipitation chances should decrease quickly from west to
east. On Monday models still indicate plenty of 1000-850MB post
frontal moisture and cold air advection so will be difficult to
get rid of the low clouds...and possibly even some drizzle. Temps
may actually cont to fall slowly during the day Sunday.

Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.

.LONG TERM...(Monday through Saturday)
ISSUED AT 249 PM CST SAT DEC 21 2013

There still remains a small signal for light snow late Wednesday
Night (Christmas evening) into early Thursday. However, the signal
has been somewhat sporadic and not consistent across the numerical
model suite. For now, a small chance (less than 20% chance) of light
snow has been kept in for the aforementioned time period. The
shortwave associated with this small chance of snow shifts northeast
into the Great Lakes area with dramatically weakening lift with time.

Each of the medium range guidance packages handle the shortwaves
rotating around the Canadian vortex in slightly different location
and timing. Given the high variability and low confidence in these
model solutions, a dry forecast was kept in place.

Went with the slight cooler bias of the Canadian/ECMWF, as well as
GFS MOS guidance for temperatures and dewpoints.

&&

.AVIATION...
ISSUED AT 555 PM CST SAT DEC 21 2013

The surface low is pushing northeast along the cold/stationary
front across west Kentucky and southwest Indiana early this
evening. As it passes, the front will surge eastward, and IFR
ceilings will filter in behind it. The primary convective line
will push east of KOWB by around 02Z, the steady rains will come
to an end of the from west to east at the TAF sites from 02Z to
05Z. Some lingering drizzle will be possible into the overnight
hours. IFR ceilings will persist into Sunday morning at all sites,
and some improvement to MVFR levels is expected by midday, except
possibly at KOWB. The ceilings will continue through the day.

Winds will shift to the north right behind the front, but will
settle in from the west southwest overnight. Some veering of the
winds to the northwest will be possible late in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.

MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.

KY...FLOOD WATCH through late tonight FOR KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...Meffert
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Dec 21, 7:33 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CST SAT DEC 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
733 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST
WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH
AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI.
THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH
AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY
THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL
BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE
APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT.

JP

In the hours before

Local storm report, Dec 21, 6:36 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
12/21/2013                   CALLOWAY           KY   TRAINED SPOTTER

            WALMART ROAD CLOSED NEAR HIGHWAY 121 BYPASS.

&&

K. SMITH
Local storm report, Dec 21, 6:41 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
12/21/2013  M58 MPH          DAVIESS            KY   ASOS

            REPORT FROM OWENSBORO AIRPORT ASOS.

&&

K. SMITH
Local storm report, Dec 21, 6:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      HENDERSON               37.84N 87.58W
12/21/2013                   HENDERSON          KY   TRAINED SPOTTER

            ONE TO TWO FEET OF STANDING WATER ON ATKINSON ST. IN
            HENDERSON.

&&

K. SMITH
Local storm report, Dec 21, 6:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             REO                     37.90N 87.11W
12/21/2013  E0.50 INCH       SPENCER            IN   TRAINED SPOTTER

&&

DLL
Local storm report, Dec 21, 6:44 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             RICHLAND CITY           37.95N 87.17W
12/21/2013  M0.25 INCH       SPENCER            IN   EMERGENCY MNGR

&&

K. SMITH
Local storm report, Dec 21, 6:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     ROCKPORT                37.88N 87.05W
12/21/2013  M63 MPH          SPENCER            IN   TRAINED SPOTTER

            WITH TORRENTIAL RAIN NEAR DOWNTOWN ROCKPORT.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 6:32 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Christian, Daviess, Hopkins, Lyon and 6 more6 hr
Dec 21, 6:35 PM CSTSevere Thunderstorm WarningPAHDaviess, McLean25 min
Dec 21, 6:42 PM CSTSevere Thunderstorm WarningPAHDaviess18 min
Dec 21, 6:52 PM CSTSevere Thunderstorm WarningPAHCalloway, Trigg23 min
Dec 21, 7:17 PM CSTFlash Flood WarningPAHBallard, McCracken6 hr
Dec 21, 7:47 PM CSTSevere Thunderstorm WarningPAHChristian, Trigg43 min
Dec 21, 8:10 PM CSTFlash Flood WarningPAHCarlisle, Crittenden, Fulton, Graves, Hickman, Livingston and 3 more4 hr
Dec 21, 8:14 PM CSTFlash Flood WarningPAHDaviess, Henderson, Union4 hr
Dec 21, 8:22 PM CSTFlash Flood WarningPAHCalloway6 hr
Dec 21, 8:22 PM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd23 min
Dec 21, 8:58 PM CSTFlood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more3 hr
Dec 21, 11:54 PM CSTAreal Flood WarningPAHDaviess, Henderson, McLean, Union, Webster12 hr
Dec 22, 12:04 AM CSTAreal Flood WarningPAHCaldwell, Carlisle, Christian, Crittenden, Fulton, Graves and 8 more12 hr
Dec 22, 1:14 AM CSTAreal Flood WarningPAHBallard, McCracken12 hr
Dec 22, 1:18 AM CSTAreal Flood WarningPAHCalloway12 hr

Nearby

Tornado Warnings in Kentucky, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.